Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2012, 1:37 PM MDT for Kane County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2012, 1:37 PM MDT (19:37 UTC)
- Expired
- Jul 16, 2012, 2:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Kane County, UT
The radar
The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953 WUUS55 KSLC 161937 SVRSLC UTC025-162015- /O.NEW.KSLC.SV.W.0005.120716T1937Z-120716T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 137 PM MDT MON JUL 16 2012 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL KANE COUNTY IN UTAH * UNTIL 215 PM MDT * AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF MT CARMEL...OR 19 MILES WEST OF KANAB...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... MT CARMEL... ORDERVILLE AND GLENDALE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3744 11273 3732 11243 3707 11284 3710 11290 TIME...MOT...LOC 1937Z 220DEG 24KT 3713 11283 $$ MPS
2 follow-up statements
948 WWUS55 KSLC 161951 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 151 PM MDT MON JUL 16 2012 UTC025-162015- /O.CON.KSLC.SV.W.0005.000000T0000Z-120716T2015Z/ KANE UT- 151 PM MDT MON JUL 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR WEST CENTRAL KANE COUNTY... AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MT CARMEL...OR ABOUT 17 MILES NORTHWEST OF KANAB...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... MT CARMEL... ORDERVILLE AND GLENDALE LAT...LON 3714 11276 3717 11287 3744 11273 3732 11243 TIME...MOT...LOC 1951Z 220DEG 24KT 3720 11275 $$ MPS
862 WWUS55 KSLC 162015 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 215 PM MDT MON JUL 16 2012 UTC025-162025- /O.EXP.KSLC.SV.W.0005.000000T0000Z-120716T2015Z/ KANE UT- 215 PM MDT MON JUL 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANE COUNTY HAS EXPIRED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3714 11276 3717 11287 3744 11273 3732 11243 TIME...MOT...LOC 1951Z 220DEG 24KT 3720 11275 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:59 AM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 16, 9:59 AM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 959 AM MDT MON JUL 16 2012 .SYNOPSIS...A DRYING TREND WILL BEGIN TODAY AND CONTINUE THROUGH MID WEEK WITH DRIER CONDITIONS REMAINING IN PLACE INTO THURSDAY. MOISTURE IS EXPECTED TO RETURN TO THE AREA LATE IN THE WEEK. && .DISCUSSION...A FEW ISOLATED THUNDERSTORMS HAVE CONTINUE TO MOVE ALONG THE UTAH/NEVADA BORDER THIS MORNING. THESE THUNDERSTORMS ARE LIKELY ASSOCIATED WITH A SUBTLE SHORTWAVE FEATURING ROTATING NORTHWARD. CLEARING SKIES ARE PRESENT ACROSS MUCH OF THE CWA THIS MORNING. BLENDED TPW IMAGERY INDICATES PW VALUES REMAIN BETWEEN 0.80 AND 1 INCH ACROSS THE MAJORITY OF THE CWA. WITH CLEARING SKIES ACROSS MUCH OF THE AREA...EXPECT INSTABILITY TO INCREASE THIS MORNING INTO EARLY THIS AFTERNOON. SREF ENSEMBLE FORECASTS INDICATE THERE IS SUFFICIENT SHEAR ACROSS THE AREA TO SUPPORT CONVECTION...WITH A FEW CELLS CAPABLE OF ACHIEVING SOME ORGANIZATION. WITH SUFFICIENT MOISTURE...AT LEAST MARGINAL INSTABILITY...AND SHEAR...EXPECT CONVECTION TO DEVELOP LATER THIS MORNING INTO EARLY THIS AFTERNOON. ISOLATED FLASH FLOODING REMAINS A THREAT...PARTICULARLY WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS SOUTHWESTERN UTAH. ALSO CANT RULE OUT A FEW CELLS BEING CAPABLE OF PRODUCING SMALL HAIL. DRIER AIR IS EXPECTED TO MOVE INTO THE AREA TONIGHT IN TUESDAY BRINGING AN END TO THIS MONSOONAL SURGE. THE NEXT CHANCE FOR ANOTHER MOISTURE SURGE APPEARS TO BE FRIDAY INTO SATURDAY. && .AVIATION...GUSTY SOUTH WINDS CONTINUE AT THE SLC TERMINAL THIS MORNING. EXPECT CONVECTION TO DEVELOP ACROSS NORTHERN UTAH LATER THIS MORNING INTO EARLY THIS AFTERNOON. THERE IS A 20 PERCENT CHANCE A THUNDERSTORM OR THE ASSOCIATED OUTFLOW WILL IMPACT THE TERMINAL BETWEEN 21-00Z. CANT RULE OUT A WIND SHIFT TO THE NORTHWEST BETWEEN 19-21Z THIS AFTERNOON. WILL CONTINUE TO MONITOR TRENDS AND UPDATE THE TAF IF NEEDED. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON. STORMS WILL INITIALLY FORM OVER THE HIGHER TERRAIN...AND DRIFT OVER ADJACENT VALLEYS. WINDS WILL BE GUSTY AND ERRATIC IN THE VICINITY OF ANY STORMS THAT FORM. ADDITIONALLY...HEAVY RAIN AND LIGHTNING WILL ACCOMPANY STORMS. SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE OVER THE NEXT 24 HOURS ALLOWING DRIER AIR TO NOSE IN FROM THE SOUTHWEST. THIS HAS ALREADY BEGUN AT THE UPPER LEVELS AND WILL GRADUALLY TRANSITION DOWN TO THE SURFACE ALLOWING LOWERING RELATIVE HUMIDITY AND WARMER TEMPERATURES BEGINNING TUESDAY. DRY AND BREEZY CONDITIONS CAN BE EXPECTED ACROSS THE WESTERN VALLEYS MIDWEEK. DRY AND WARM CONDITIONS WILL CONTINUE THROUGH THE LATTER HALF OF THE WEEK WITH ANY STORM DEVELOPMENT REMAINING ISOLATED AND PEGGED TO THE TERRAIN ACROSS THE EASTERN HALF OF THE AREA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 5:52 AM MDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 552 AM MDT MON JUL 16 2012 UTZ001>016-019>021-517-518-WYZ021-171200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 552 AM MDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE OUTLOOK AREA TODAY THROUGH EARLY THIS EVENING...WITH A CONTINUED POTENTIAL FOR ISOLATED HEAVY RAINFALL. SOME OF THESE STORMS COULD ALSO GENERATE STRONG GUSTY WINDS AND HAIL. STORMS WILL DIE OFF DURING THE EVENING AND END TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AIR WILL GRADUALLY WORK INTO THE OUTLOOK AREA FROM THE WEST TUESDAY WITH SUBSTANTIALLY LESS SHOWER AND THUNDERSTORM ACTIVITY EXPECTED. THE DRIER AIR WILL BECOME ESTABLISHED ACROSS THE REGION BY WEDNESDAY AND PERSIST INTO THURSDAY. PATCHY MOISTURE COULD BEGIN TO RETURN FRIDAY...WITH THE THREAT OF SHOWERS AND THUNDERSTORMS INCREASING ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 16, 1:24 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 124 PM MDT MON JUL 16 2012 UTZ005-162030- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 124 PM MDT MON JUL 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL 230 PM MDT... AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WENDOVER...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. PONDING OF WATER ON AREA ROADWAYS IS POSSIBLE INCLUDING INTERSTATE 80 FROM JUST EAST OF WENDOVER TO WEST OF DELL. * LOCATIONS IMPACTED INCLUDE... WESTERN TOOELE COUNTY INCLUDING INTERSTATE 80 FROM NEAR WENDOVER TO WEST OF DELL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4099 11359 4071 11323 4046 11389 4062 11406 TIME...MOT...LOC 1923Z 229DEG 17KT 4062 11389 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:20 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 55 min |
| Jul 15, 8:06 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 16, 1:04 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 16, 1:13 PM MDT | Flash Flood Warning | SLC | Washington | 11 hr |
| Jul 16, 1:24 PM MDT | Special Weather Statement | SLC | Tooele | 66 min |
| Jul 16, 1:49 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Jul 16, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 43 min |
| Jul 16, 2:20 PM MDT | Special Weather Statement | SLC | 70 min | |
| Jul 16, 2:26 PM MDT | Special Weather Statement | SLC | 49 min | |
| Jul 16, 2:33 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 27 min |
| Jul 16, 2:55 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 16, 3:01 PM MDT | Special Weather Statement | SLC | 44 min | |
| Jul 16, 3:24 PM MDT | Special Weather Statement | SLC | Carbon | 51 min |
| Jul 16, 4:10 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 50 min |
| Jul 16, 4:38 PM MDT | Special Weather Statement | SLC | Weber | 67 min |
| Jul 16, 4:49 PM MDT | Special Weather Statement | SLC | 26 min | |
| Jul 16, 4:54 PM MDT | Flash Flood Warning | SLC | Utah | 50 min |
| Jul 16, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 49 min |
| Jul 16, 5:00 PM MDT | Special Weather Statement | SLC | Rich | 60 min |
| Jul 16, 5:01 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 16, 5:10 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 50 min |
| Jul 16, 5:19 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 41 min |
| Jul 16, 5:22 PM MDT | Special Weather Statement | SLC | Cache | 38 min |
| Jul 16, 5:28 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 6 hr |
| Jul 16, 5:54 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.